Ecstasy Use on Rise Again Among U.S. Teens: Report12/03/13
TUESDAY, Dec. 3, 2013 (HealthDay News) -- The number of U.S.
teens who wind up in the emergency room after taking the club drug
Ecstasy has more than doubled in recent years, raising concerns
that the hallucinogen is back in vogue, federal officials
Emergency room visits related to MDMA -- known as Ecstasy in
pill form and Molly in the newer powder form -- increased 128
percent between 2005 and 2011 among people younger than 21. Visits
rose from about roughly 4,500 to more than 10,000 during that time,
according to a report released Tuesday by the U.S. Substance Abuse
and Mental Health Services Administration.
"This should be a wake-up call to everyone, but the problem is much bigger than what the data show," said Steve Pasierb, president and CEO of The Partnership at Drugfree.org. "These are only the cases that roll into the emergency rooms. It's just the tip of the iceberg."
The SAMHSA study comes on the heels of a string of
Ecstasy-related deaths. Organizers closed the Electric Zoo music
festival in New York City one day early in August following two
deaths and four hospitalizations caused by Ecstasy overdoses. The
deaths came a week after another young man died from Ecstasy
overdose at a rock show in Boston.
Ecstasy produces feelings of increased energy and euphoria, and
can distort a person's senses and perception of time. It works by
altering the brain's chemistry, but research has been inconclusive
regarding the effects of long-term abuse on the brain, Pasierb
However, ecstasy abuse can cause potentially harmful physical
reactions, Pasierb said. Users can become dangerously overheated
and experience rapid heartbeat, increased blood pressure and
dehydration, all of which can lead to kidney or heart failure.
Alcohol also appears to be a factor. One-third of the emergency
room visits involving Ecstasy also involved alcohol, a combination
that can cause a longer-lasting euphoria, according to SAMHSA.
Teens can become less aware of how much alcohol they've consumed,
and also can be more likely to make poor decisions that lead to
The newest form of MDMA, the powder Molly, appears to be driving
the latest surge in Ecstasy use.
The study relied on data produced by the Drug Abuse Warning
Network, a public health surveillance system that monitors
drug-related hospital emergency department visits and drug-related
MDMA affects a person's level of serotonin, a hormone that helps
regulate sleep cycles and is responsible for feelings of happiness
and well-being, said Peter Delany, director of SAMHSA's Center for
Behavioral Health Statistics and Quality. Overuse can cause
depression, confusion, paranoia, anxiety and sleep disorders.
The Molly that currently is on the streets is usually a very
pure crystalline form of MDMA, Delany said. Users can snort it, mix
it in alcohol or some other liquid, or take it in a gel cap.
Delany noted that the number of emergency room visits caused by
MDMA pales in comparison to the 1.5 million ER visits linked to
drug use every year, but said both the rapid increase and the age
of the victims are causes for concern.
The use of alcohol with MDMA can create a person who is drunk
but hyper-aware, said Delany, comparing it to giving coffee to a
drunk person. "You don't want that, because then you have a
wide-awake drunk," he said.
For his part, Pasierb noted how Ecstasy's popularity has
Ecstasy underwent a huge rise in use between 1999 and 2001,
where it jumped from the club scene and into the mainstream,
Pasierb said. Then news of deaths related to Ecstasy began to
circulate, and use plummeted.
"We've had this six-year quiet lull, and now we've got a whole new generation of young people who are being marketed a new product under the name 'Molly,'" he said.
Molly presents additional problems because it is a powder, and
often contains a cocktail of chemicals in addition to MDMA, Pasierb
"When it was in a finished pill, it was difficult to tamper with," he said. "But now that it comes in a powder form, you might have an unscrupulous dealer who cuts it with speed or some other substance."
For more about Ecstasy, visit the
U.S. National Institute on Drug Abuse.
Copyright © 2013
. All rights reserved.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.